Is Your PPI Putting You at Risk for COVID-19?
Studies show proton pump inhibitors (PPIs) make people more susceptible to falling ill with COVID-19 and having more serious illness.
As the worldwide pandemic stretches into its second year, analyzing data collected from COVID-19 patients brings pertinent and actionable information. In an ongoing story related to challenges with medication for gastroesophageal reflux disease (GERD,) a number of meta-analyses, find that those who use proton pump inhibitors like Omeprazole (Prilosec), Esomeprazole (Nexium), Lansoprazole (Prevacid), and Pantoprazole (Protonix), are at increased risk for developing COVID-19 , and are more likely to develop secondary infections and overall more severe manifestations of COVID-19.
One way PPIs work is by reducing acid in the stomach, which might sound like a terrific idea if you’re suffering from heart burn or reflux. But that very same stomach acid plays an important role in fighting infection, so by knocking it back you are taking away one of your ace defenders against getting sick, including falling ill with COVID-19. As we enter yet another surge in incidence of COVID-19, doing whatever we can to improve our defenses, makes good sense.
This is not the first blow to the use of PPIs. Research shows PPIs have been associated with everything from cognitive decline, osteoporosis and believe it or not, early death. Having less acid in the stomach allows bacterial overgrowth to take place and that bacterial metabolism of dietary nitrites can lead to carcinogenic agents. This kind of complication takes place with any antacid treatment. Those who take PPIs have a higher chance of developing pneumonia and Clostridium difficile infections in hospital settings.
In late 2019, the pharmaceutical world was shaken up when studies revealed that another popular antacid, Zantac, had a tendency to break down into a cancer-causing agent. Over 15 million prescriptions are written each year for babies, children and adults and many more people find Zantac over the counter.
Discontinuing medication can lead to rebound reflux and is best done, when possible, over time and with guidance from a licensed provider. For some people these medications are…